Alert archive / Iowa / Flash Flood Warnings in 2011
Flash Flood Warning 40, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 28, 2011, 12:09 PM CDT for Pottawattamie County, Iowa. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2011, 12:09 PM CDT (17:09 UTC)
- Expired
- Aug 28, 2011, 1:41 PM CDT
- In force
- 92 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 45 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
694
WGUS53 KOAX 281709
FFWOAX
IAC155-282000-
/O.NEW.KOAX.FF.W.0040.110828T1709Z-110828T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1209 PM CDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA
* UNTIL 300 PM CDT
* AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL HAS BEEN FALLING AS QUICKLY AS 2 INCHES
PER HOUR IN PORTIONS OF COUNCIL BLUFFS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COUNCIL BLUFFS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 4117 9582 4117 9584 4118 9584 4119 9586
4119 9590 4119 9591 4130 9586 4130 9576
$$
PEARSON1 follow-up statement
989
WGUS73 KOAX 281841
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
141 PM CDT SUN AUG 28 2011
IAC155-281855-
/O.CAN.KOAX.FF.W.0040.000000T0000Z-110828T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTAWATTAMIE IA-
141 PM CDT SUN AUG 28 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
POTTAWATTAMIE COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN SHOULD HAVE ENDED OVER THE WARNED
AREA...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4117 9582 4117 9584 4118 9584 4119 9586
4119 9590 4119 9591 4130 9586 4130 9576
$$
DEWALDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:14 AM CDT, 8 hours 55 minutes earlier.
Area forecast discussion, Aug 28, 3:14 AM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 314 AM CDT SUN AUG 28 2011 .DISCUSSION... SYNOPSIS...00Z UPPER AIR ANALYSIS INDICATED MEAN SOUTHERN PLAINS UPPER LEVEL RIDGE HAD RETROGRADED A TOUCH WITH WEAK H5 HEIGHT FALLS NOTED FM THE UPPER TO LOWER MS RIVER VALLEY. LITTLE IN THE WAY OF SHORTWAVE TROUGHS WERE VISIBLE IN THE FLOW...BUT A SUBTLE FEATURE APPEARS TO BE OVER ND AT 00Z. SEASONABLY STEEP LAPSE RATES EXTNDD ACROSS PARTS OF THE PLAINS WITH H5 TO H7 DELTA T'S OF +20 FROM OMA/TOP WEST TO THE ROCKIES. BELOW THE LAPSE RATES...MOISTURE WAS FAIRLY SUBSTANDARD WITH AN AXIS OF GENERAL +5 TO 10 C FROM DVN TO LBF TO BIS. 07Z SFC ANLYS INDICATED LOW PRES OVER SW SD WITH THE SURFACE RIDGE AXIS FM CNTRL MN TO SE NEB. FORECAST...SOMEWHAT OF A DIFFICULT FOR THE DAY ONE PERIOD WITH CONVECTIVE EVOLUTION THE MOST UNCERTAIN ASPECT. MODELS ARE CONSISTENT IN TAKING WEAK PERTURBATION IN ND SE THROUGH MN AND INTO IA TODAY. THIS DOES PROVIDE SOME LARGE-SCALE FORCING FOR ASCENT TODAY SEEN IN THE 500-300 MB Q-VECTORS...AS WELL AS INCREASE THE MID-HIGH LEVEL FLOW. GIVEN THE INCREASED MID-LEVEL FLOW OF 40-50 KT ON TOP OF LOW-LEVEL SOUTHEAST SURFACE WINDS...THIS CREATES BULK VECTOR DIFFERENCES OF 30-40 KT TODAY. IN ADDITION...THE ATMOSPHERE DOES HAVE THE POTENTIAL TO BECOME MODERATELY UNSTABLE TODAY GIVEN THE MID LEVEL LAPSE RATES JUXTAPOSED WITH THE MARGINAL LOW-LEVEL MOISTURE PER POINT AS INDICATED IN FORECAST SOUNDINGS. THE MOST LIKELY SCENARIO ATTM...WHICH THE NEW FORECAST WILL REFLECT...IS FOR CURRENT MCS OVER SOUTHERN ND TO CONTINUE TO TRACK TO THE SOUTHEAST THROUGH THE REST OF THE NIGHT ENCOUNTERING BETTER LOW- LEVEL MOISTURE/INSTABILITY OVER SOUTH DAKOTA. ADDITIONAL CONVECTION MAY ALSO DEVELOP AHEAD OF THIS SYSTEM LATE TONIGHT IN ERN SD AS WELL. A COMBINATION OF THIS ACTIVITY WILL LIKELY MOVE INTO NORTHEAST NEB BY MID MORNING...AND CONTINUE TO MOVE DOWN THE MO RIVER THROUGH THE DAY WITH THE SUPPORT FOR THE LARGE-SCALE ASCENT...WHICH MAY HELP TO OFF-SET THE WEAKENING LOW LEVEL JET THROUGH THE MORNING. THOUGH WE EXPECT AN OVERALL WEAKENING TREND SHOULD BE OCCURRING AS THE SYSTEM MOVES THROUGH THE FA. GIVEN THE WIND FIELD AND MID-LEVEL LAPSE RATES...SOME ISOLATED SEVERE WX IS POSSIBLE...BUT THIS SHOULD GENERALLY BE A LIMITED THREAT...AND MOST LIKELY OVER NORTHEAST NEB IN THE MORNING. THE SYSTEM WILL ALSO CREATE A DIFFICULT TEMPERATURE FORECAST TODAY WITH THE EFFECTS OF CLOUDS/PRECIP. HAVE INCREASED GOING HIGHS IN THE SOUTH WHERE THEY SHOULD BE CONVECTION FREE FOR A GOOD PART OF THE DAY...AND LOWERED IN THE NORTH. MOST OF THE CONVECTION SHOULD BE SOUTH AND WEST OF THE FA BY TONIGHT AND REMOVED POPS AFTER 00Z FOR ALL BUT THE FAR SW CWA. SURFACE HIGH SETTLES INTO THE NORTH AFTER 06Z WITH CLEARING SKIES. WE WENT AHEAD AND INSERTED SOME PATCHY FOG AFTER MIDNIGHT FOR NE NEB AND W-CNTRL IA WITH THE THINKING THAT IT WILL RAIN THERE TODAY. IF THAT DOESN'T HAPPEN...WE MAY NOT GET MUCH FOG. RETURN FLOW KICKS IN AGAIN ON MONDAY NIGHT WITH SCT CONVECTION AGAIN A GOOD BET MOVING FM W-E ACROSS THE FORECAST INTO THE DAY ON TUES AND VERY FEW CHANGES WERE MADE TO THIS PART OF THE FORECAST. DID LOWER POPS TUES AFTN AND REMOVED THEM FOR TUES NIGHT WITH WARMING MID LEVEL TEMPERATURES AND LACK OF FORCING LIMITING CONVECTIVE CHANCES. NO CHANGES WERE MADE PAST TUE NIGHT. BOUSTEAD && .AVIATION... 06Z TAFS A FEW AREAS OF CONCERN FOR THE TAF CYCLE. UNDER CLEAR SKIES AND LIGHT WINDS...KOMA/KLNK MAY SEE RESTRICTED VIS THIS MORNING...AT LEAST UNTIL CLOUDS ARRIVE. HAVE INCLUDED TEMPO GROUPS FOR MVFR VIS AT BOTH SITES. TODAY...SHOWERS AND THUNDERSTORMS SHOULD MOVE DOWN THE MISSOURI RIVER VALLEY...AFFECTING MAINLY KOMA BUT POSSIBLY KOFK/KLNK ON THE MARGINS OF THIS ACTIVITY. LATER THIS AFTERNOON...NEW CONVECTION MAY DEVELOP FURTHER WESTWARD...AFFECTING MAINLY KLNK AND POSSIBLY KOMA. DUE TO UNCERTAINTY REGARDING COVERAGE...HAVE LIMITED MENTION TO SHRA/CB IN TEMPO/PROB30 GROUPS FOR NOW. TAF SITES SHOULD QUIET FROM NORTH TO SOUTH BETWEEN 00-06Z MONDAY. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Aug 28, 11:39 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1139 AM CDT SUN AUG 28 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1139 AM CDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST NEBRASKA AND PARTS OF CENTRAL NEBRASKA THROUGH EARLY AFTERNOON. THE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST INTO SOUTHWEST IOWA...NORTHWEST MISSOURI...AND NORTHEAST KANSAS LATER THIS AFTERNOON. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE STORMS WILL BE POSSIBLE INTO EARLY THIS AFTERNOON...MAINLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. LARGE HAIL TO QUARTER SIZE...AN ISOLATED WIND GUST TO 60 MPH...AND LOCALLY HEAVY RAIN WITH BRIEF LOWLAND FLOODING WILL BE THE MAIN THREATS. THUNDERSTORM ACTIVITY WILL BE DIMINISHING LATER EVENING. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH TUESDAY AS A WARM FRONT MOVES THROUGH THE AREA. MORE STORMS COULD OCCUR LATER IN THE WEEK. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER REPORTS...ESPECIALLY WITH INFORMATION ABOUT HAIL SIZE AND WIND DAMAGE...SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE USING THE SPOTTER HOT LINE. MEYER
In the hours before
Special weather statement, Aug 28, 9:31 AM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 931 AM CDT SUN AUG 28 2011 IAZ043-NEZ015-281515- MONONA IA-THURSTON NE- 931 AM CDT SUN AUG 28 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN THURSTON AND MONONA COUNTIES UNTIL 1015 AM CDT... AT 926 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WINNEBAGO...OR 21 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MACY... WHITING... ONAWA... MOORHEAD... UTE... LEWIS AND CLARK STATE PARK... KENNEBEC... TURIN... CASTANA... SOLDIER... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DEWALD
Special weather statement, Aug 28, 9:43 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 943 AM CDT SUN AUG 28 2011 NEZ012-281530- CEDAR NE- 943 AM CDT SUN AUG 28 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN CEDAR COUNTY UNTIL 1030 AM CDT... AT 941 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MISSION HILL...OR 5 MILES EAST OF YANKTON...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WYNOT... ST. HELENA... OBERT... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DEWALD
Special weather statement, Aug 28, 10:13 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1013 AM CDT SUN AUG 28 2011 NEZ012-281600- CEDAR NE- 1013 AM CDT SUN AUG 28 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN CEDAR COUNTY UNTIL 1100 AM CDT... AT 1009 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HARTINGTON...OR 17 MILES SOUTHWEST OF VERMILLION...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLERIDGE AND RURAL AREAS OF EAST CENTRAL CEDAR COUNTY... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DEWALD
Special weather statement, Aug 28, 10:54 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1054 AM CDT SUN AUG 28 2011 IAZ043-NEZ015-034-281645- BURT NE-MONONA IA-THURSTON NE- 1054 AM CDT SUN AUG 28 2011 ...SPECIAL WEATHER STATEMENT FOR THURSTON...NORTHERN BURT AND NORTHWESTERN MONONA COUNTIES UNTIL 1145 AM CDT... AT 1052 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SALIX TO 6 MILES NORTHWEST OF PENDER...AND MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... WINNEBAGO... PENDER... WALTHILL... MACY... WHITING... DECATUR... ONAWA... THURSTON... ROSALIE... RODNEY... KENNEBEC... LEWIS AND CLARK STATE PARK... MAPLETON... CASTANA... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DEWALD
Local storm report, Aug 28, 11:17 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1117 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND GST 3 SW WINNEBAGO 42.21N 96.51W
08/28/2011 E60 MPH THURSTON NE TRAINED SPOTTER
LARGE TREE BRANCHES BLOWN DOWN.
&&
VDEWALDLocal storm report, Aug 28, 11:58 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1158 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG OAKLAND 41.84N 96.47W
08/28/2011 BURT NE LAW ENFORCEMENT
SMALL TREE LIMBS BLOWN DOWN.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:08 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 52 min |
| Aug 28, 11:28 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 47 min |
| Aug 28, 11:51 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 39 min |
Nearby
Flash Flood Warnings in Iowa, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.